Alert archive / North Dakota / Special Weather Statements in 2012

Special Weather Statement, NWS Grand Forks, ND

June 20, 2012Ramsey County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Jun 20, 2012, 3:26 PM CDT for Ramsey County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2012, 3:26 PM CDT (20:26 UTC)
Expired
Jun 20, 2012, 4:30 PM CDT
In force
64 min
Issued by
NWS Grand Forks, ND

County Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 119 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

136 
WWUS83 KFGF 202026
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
326 PM CDT WED JUN 20 2012

NDZ015-026-054-202130-
NELSON ND-RAMSEY ND-WESTERN WALSH COUNTY ND-
326 PM CDT WED JUN 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALSH...CENTRAL
RAMSEY AND NORTHERN NELSON COUNTIES UNTIL 430 PM CDT...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 9 MILES NORTH OF DEVILS LAKE...MOVING TO THE EAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
SOUTHAM AROUND 400 PM CDT.
LAWTON AND BROCKET AROUND 420 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4840 9812 4809 9820 4820 9891 4836 9887
TIME...MOT...LOC 2026Z 273DEG 21KT 4824 9883

$$
DK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jun 20, 2:52 PM CDT, 34 minutes earlier.

Area forecast discussion, Jun 20, 2:52 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
252 PM CDT WED JUN 20 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY

FORECAST CHALLENGES WILL BE CONVECTION IN THE NEXT 6 TO 12 HOURS
AND LOW-END PRECIPITATION CHANCES TONIGHT THROUGH THURSDAY NIGHT.
GFS/NAM/ECMWF/GEM ARE IN GOOD AGREEMENT...BUT WILL LEAN TOWARD THE
GFS WHICH APPEARS TO BE BEST ALIGNED WITH CURRENT CONDITIONS.

LATE THIS AFTERNOON...WILL NEED TO WATCH FOR POSSIBLE WEAK FUNNELS
FROM CONVECTION ACROSS CENTRAL ND. SPC MESOANALYSIS NON SUPERCELL
TORNADO PARAMETER IS 2 TO 4 FROM BENSON COUNTY TO NORTH OF MINOT.
MLCAPE IN THE SFC TO 3 KM LAYER IS UP TO 150 J/KG WITH LAPSE RATES
7 TO 8 DEGREES PER KM. A WEAK SFC LOW IS TRYING TO DEVELOP ALONG
THE CANADIAN BORDER BETWEEN MINOT AND RUGBY AND THIS WOULD BE THE
MOST FAVORED AREA FOR ANY FUNNEL ACTIVITY. OTHER SEVERE CONVECTIVE
PARAMETERS ARE WEAK AND DO NOT EXPECT SEVERE THUNDERSTORMS TO
DEVELOP.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING AS
UPPER LEVEL TROUGH AND VORT MAX MOVE ACROSS THE REGION. BEST AREA
FOR ACCUMULATING RAINFALL IS ACROSS THE NORTHERN FORECAST
AREA WITH A QUARTER OF AN INCH OR LESS POSSIBLE. CLOUD COVER WILL
SLOWLY DISSIPATE FROM WEST TO EAST OVERNIGHT...BUT EXPECT LOWS TO
REMAIN ELEVATED IN THE 50S.

PRIMARY TROUGH ALOFT PASSES TO THE EAST ON THURSDAY WITH ANOTHER
WEAK SHORT-WAVE DROPPING TO THE SOUTHEAST ACROSS SOUTHERN CANADA.
SCATTERED SHOWERS AND STORMS WILL ONCE AGAIN BE POSSIBLE PRIMARILY
ACROSS THE NORTHERN FORECAST AREA. SHOULD SEE SOME BREAKS OF SUN
THROUGH THE DAY...ALLOWING TEMPERATURES TO CLIMB INTO THE MID 70S.
EXPECT BREEZY NORTHWEST WIND THROUGH THE DAY WITH AROUND 20 KTS IN
THE BOUNDARY LAYER TO MIX TO THE SFC. FRIDAY WILL BE DRY AND
MOSTLY SUNNY AS A SFC RIDGE MOVES ACROSS THE NORTHERN PLAINS. HIGH
TEMPERATURES WILL BE MAINLY IN THE MID TO UPPER 70S.

SHOWER AND THUNDERSTORM CHANCES INCREASE FROM WEST TO EAST FRIDAY
NIGHT INTO EARLY SATURDAY MORNING AS THE NEXT SFC LOW EJECTS FROM
THE NORTHERN ROCKIES AND MOVES INTO THE CENTRAL PLAINS. DOES NOT
APPEAR TO BE A SIGNIFICANT SYSTEM WITH THE BEST CHANCES FOR RAIN
ALONG AND SOUTH OF THE HIGHWAY 200 CORRIDOR. TEMPERATURES WILL BE
SIMILAR TO FRIDAY...PERHAPS A DEGREE OR TWO WARMER.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

A MUCH MORE QUIET PATTERN BEGINS TO SET IN FOR THE LONG TERM AS
UPPER RIDGING BEGINS TO AMPLIFY OVER THE CENTRAL CONUS.  SFC HIGH
PRESSURE CENTERED OVER MANITOBA WILL EXTEND DOWN INTO THE NORTHERN
PLAINS STATES. THIS WILL KEEP CONDITIONS FAIRLY QUIET THROUGH THE
REST OF THE WEEKEND AND INTO MONDAY WITH TEMPS NEAR SEASONAL
AVERAGES. MEDIUM RANGE MODELS ARE ALL IN PRETTY GOOD AGREEMENT ON
KEEPING THE SFC RIDGE OVER THE PLAINS...ALTHOUGH THERE ARE
DIFFERENCES IN EXACT PLACEMENT OF THE AXIS. THE SFC HIGH WILL
EVENTUALLY MOVE EAST AS LOW PRESSURE DEVELOPS OVER MT/WY. 00Z
ECMWF HAD A SFC BOUNDARY NEARING THE WESTERN CWA WHICH PROVIDED
THE FOCUS FOR SOME PRECIP DEVELOPMENT. THE 12Z RUN BACKED OFF ON
THIS...BUT GFS ENSEMBLES CONTINUE TO SHOW SOME PROBABILITIES OF
MEASURABLE PRECIP FOR TUESDAY NIGHT WEDNESDAY...SO KEPT THE LOW
POPS OVER THE WEST THAT ALLBLEND GAVE US FOR NOW.

&&

.AVIATION...

CONDITIONS HAVE GONE TO VFR FOR EVERYWHERE EXCEPT KTVF. THINK
THAT KTVF SHOULD BE COMING UP IN THE NEXT COUPLE OF HOURS. SOME
SCATTERED MVFR CLOUDS MAY BRIEFLY BRING THE OTHER TAF SITES DOWN
IN THE NEXT FEW HOURS...BUT ANY CEILINGS WILL BE SHORT LIVED AND
WILL COVER WITH TEMPO GROUPS. THE MVFR CEILINGS SHOULD GO AWAY
LATER THIS EVENING AFTER AFTERNOON HEATING ENDS...EXCEPT THERE
COULD BE SOME LOWERING CEILINGS NEAR KBJI TOWARDS THURSDAY
MORNING. SOME SLOW MOVING CONVECTION HAS STARTED TO DEVELOP OVER
THE WESTERN FORECAST AREA...BUT IS NOT A THREAT TO MUCH ASIDE FROM
KDVL. WILL COVER WITH VCTS AT KDVL AND WILL MONITOR IN CASE THE
ACTIVITY GETS FAR ENOUGH EAST TO AFFECT KFAR OR KGFK. OTHERWISE
ANY PRECIP WILL BE MAINLY SHOWERS. CONDITIONS SHOULD RETURN TO VFR
FOR ALL SITES BY MID MORNING ON THURSDAY AS THE UPPER SYSTEM
FINALLY MOVES AWAY FROM THE AREA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

ROGERS/JR
Hazardous weather outlook, Jun 20, 7:00 AM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT WED JUN 20 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SCATTERED THUNDERSTORMS WILL OCCUR MAINLY THIS MORNING
OVER THE LAKES COUNTRY OF WEST CENTRAL MINNESOTA. THE RAIN IS NOT
EXPECTED TO BE AS HEAVY AS YESTERDAY. ELSEWHERE OVER EASTERN NORTH
DAKOTA SCATTERED THUNDERSTORMS ARE FORECAST FOR THIS AFTERNOON AND
EVENING. WHILE AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE OVER
EASTERN NORTH DAKOTA...NO ORGANIZED SEVERE WEATHER IS FORECAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

In the hours before

Special weather statement, Jun 20, 3:26 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
326 PM CDT WED JUN 20 2012

NDZ015-026-054-202130-
NELSON ND-RAMSEY ND-WESTERN WALSH COUNTY ND-
326 PM CDT WED JUN 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALSH...CENTRAL
RAMSEY AND NORTHERN NELSON COUNTIES UNTIL 430 PM CDT...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 9 MILES NORTH OF DEVILS LAKE...MOVING TO THE EAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
SOUTHAM AROUND 400 PM CDT.
LAWTON AND BROCKET AROUND 420 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4840 9812 4809 9820 4820 9891 4836 9887
TIME...MOT...LOC 2026Z 273DEG 21KT 4824 9883

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:25 PM CDTSpecial Weather StatementFGFClay65 min
Jun 20, 3:40 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner65 min
Jun 20, 5:42 PM CDTSpecial Weather StatementFGFNelson63 min
Jun 20, 6:56 PM CDTTornado WarningFGFGrand Forks34 min

Nearby

Special Weather Statements in North Dakota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.